Are you taking over-the-counter drugs too often or for too long?

A Disease Management post on 8/25/2015.   Topics: 

Are you taking over the counter drugs too often?

You might think that because a medication is available over the counter, there are no serious risks from using it. But even over-the-counter drugs can cause problems if you don’t take the correct dose or take the medications too frequently or for too long a period of time. Here’s what you should know about the risks and benefits of common non-prescription medications.

  • Pain relievers and fever reducers: Non-steroidal anti-inflammatory medications (NSAIDs) such as ibuprofen (sold under the brand names Advil and Motrin) and naproxen (sold under the brand name Aleve) are used to reduce fever and relieve pain from a wide range of conditions, including arthritis, headache, muscle aches, back pain, menstrual cramps and minor injuries. Taking more than the recommended dose or taking the medication for longer than recommended by your doctor can cause damage to the stomach and kidneys and has been linked to an increased risk of heart attacks and stroke, even in people who do not have heart disease. Taking higher than recommended doses of acetaminophen (sold under the brand name Tylenol) has also been linked to health problems, including an increased risk of liver damage, particularly in those patients who drink alcohol. One way that people often end up taking more than the recommended dose of pain relievers and fever reducers is by taking combination medications to treat cold and flu symptoms. Always check each medication you take, over-the-counter and prescription, to guard against doubling up on the dosage of these drugs.
  • Antihistamines: The most commonly used over-the-counter drug in this category is diphenhydramine (sold under the brand name Benadryl). The medication is used to treat allergy symptoms and is also included in some over-the-counter sleep aids. These medications work by blocking histamine receptors but they also impair the action of acetylcholine, which transmits messages through the nervous system and is a key chemical involved with learning and memory in the brain. A recent study found that taking these types of drugs every day for three years or more was associated with a 54 percent higher risk of developing dementia. However, no link was found in those taking lower levels of the drugs. Some antihistamines do not have an anticholingergic effect (e.g. Zyrtec) and therefore are not linked to an increased risk. Adding to the confusion is the fact that Benadryl in the UK does not contain diphenhydramine but, depending upon the exact name, contains one or another different antihistamine. If you’re taking one of these medications long term, ask your doctor about the risks and benefits and talk about whether there are other types of medications that you could substitute.
  • Proton pump inhibitors: These medications (sold under the brand names Nexium, Prevacid and Prilosec) are used to treat heartburn and acid reflux. When used at higher than recommended doses or for an extended period of time, these drugs have been linked to an increased risk of irregular heartbeat, heart attack, and community-acquired pneumonia. If you have persistent heartburn or acid reflux, it’s important to see your doctor to determine the underlying cause and the safest, most appropriate treatment approach for your specific situation.
  • Decongestant nasal sprays: Overusing these medications to treat allergy symptoms can actually cause congestion to get worse. Here’s why. They work by constricting the blood vessels in the lining of the nasal passages. If you overuse them, they can cause damage to the tissue so that the decongestant effect no longer occurs. If you have nasal congestion from allergies or a cold or sinus infection, talk with your doctor to find out what medications can provide relief without the risk of this rebound effect.

The best way to make sure you’re using over-the-counter medications safely and appropriately is to ask your doctor. In addition to taking too much medication or taking it for too long, over-the-counter drugs may cause interactions with prescription medications you take, so make sure your doctor knows about all the medications and supplements you take.


More posts about: Disease Management,